Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online:1199
  • Home
  • Print this page
  • Email this page


 
 Table of Contents  
CASE REPORT
Year : 2013  |  Volume : 27  |  Issue : 1  |  Page : 44-45

Accidental epidural injection of Atropine


MGM Medical College and LSK Hospital, Kishungunj, Bihar, India

Date of Web Publication10-Jul-2013

Correspondence Address:
Udayan Bakshi
MGM Medical College and LSK Hospital, Kishungunj, Bihar
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-5333.114869

Rights and Permissions
  Abstract 

Intrathecal injection of drugs for anesthesia, regional analgesia, and chronic pain management are common practice now. Local anesthetic, adjuvants, and opioids are in common use. Human error in the Operation Theater and the Intensive Care Unit setup is also known and reported, due to stress and overwork. A case of unintentional atropine injection intrathecally, which was closely observed for any untoward effects, is reported here.

Keywords: Accidental intrathecal injection, atropine, epidural


How to cite this article:
Bakshi U. Accidental epidural injection of Atropine. Indian J Pain 2013;27:44-5

How to cite this URL:
Bakshi U. Accidental epidural injection of Atropine. Indian J Pain [serial online] 2013 [cited 2019 Oct 20];27:44-5. Available from: http://www.indianjpain.org/text.asp?2013/27/1/44/114869


  Introduction Top


The intrathecal injection instills the drug directly into the cerebrospinal fluid and thus into the central nervous system by passing the blood-brain barrier. Drugs used in such a fashion are usually local analgesic or analgesic adjuvant drugs and some chemotherapeutic agents. Drugs that are not meant to be used intrathecally, if injected, can result in temporary or permanent neurological injury, including death. Nevertheless human error does occur and sometimes even occurs more than once. [1] Such unfortunate accidents should be followed closely for a sufficient length of time to prevent immediate and late disasters. Reporting of such cases gives an insight to other professionals about the possible hazards and sequences. This helps to formulate an effective management, which is prognostically very important.


  Case Report Top


A sixty-four-year-old female was undergoing total knee arthroplasty under combined spinal epidural analgesia. It was planned to do a double puncture combined spinal epidural block in a sitting posture. The epidural block was done at the lumber second and third interspace with an 18 SWG Tuohy needle, where an epidural catheter was threaded for a length of about 4 cm inside the epidural space and kept in situ for perioperative analgesia. A subarachnoid block was performed at the lumber three and four interspace with a 25 SWG Quincke tip spinal needle, and 0.5% Bupivacaine 2 ml was injected spinally. The patient was allowed to lie down. An epidural injection of 2% Xylocaine with adrenaline 10 ml was injected. Intravenous fluid was started beforehand and infusion of a balanced salt solution (Ringer lactate) 500 ml and colloid (6% tetrastarch) 500 ml was allowed to run freely and continued. The surgery started after antibiotic administration and application of a tourniquet, dressing, and draping. Injection Clonidine hydrochloride 75 mcg was injected epidurally for prolonging analgesia and also to improve the quality of analgesia. [2]

Soon afterward, the patient presented with a fall in blood pressure to less than 90 mmHg systolic with a pulse rate of less than 60 beats per minute. A bolus dose of phenylephrine 0.1 mg was injected to raise the blood pressure. Even as the blood pressure got corrected the pulse rate fell further down to less than 50 beats per minute. Injection atropine 1 ml (0.6 mg / ml) was drawn into a syringe and was planned to be injected intravenously to correct the bradycardia. In a hurry the injection atropine was pushed epidurally, accidentally. The anesthesiologist realized it once more than half milliliter of atropine was injected epidurally. The atropine syringe was disconnected from the epidural catheter and the remaining half milliliter was discarded. The patient was observed closely for any untoward immediate effect of the drug. It was also tried not to inject any more atropine. However, the bradycardia persisted even three minutes after injecting atropine epidurally and a further dose of 0.6 mg atropine was injected intravenously to correct the bradycardia. The signs and symptoms of central anticholinergic syndrome was searched for, which arose as a central nervous system manifestation of anti-muscarinic effects of different drugs, when they cross the blood-brain barrier. [3],[4],[5] As in this case atropine was instilled directly into the central nervous system, bypassing the blood-brain barrier, manifestations of the central anticholinergic syndrome were expected. However, the patient did not show any such signs or symptoms. The surgery took two-and-half hours when the analgesic effects of the initial bolus doses persisted. The usual protocol of continuing the epidural with infusion of 0.25% Ropivacaine and fentanyl 2 mcg / ml at a rate of 5 - 12 ml per hour with the help of a syringe pump, without disrupting the analgesia, was also followed in this case. The patient was shifted to a High Dependency Unit with the usual postoperative directions. The patient stayed in the High Dependency Unit for the next 48 hours. The epidural catheter was removed after 48 hours and the patient was shifted into the ward. She was discharged home after 12 days of surgery, uneventfully.

The lady was observed and examined for any sensory or motor deficit at the time of discharge and during her subsequent visits to the Orthopedic Clinic. She was further requested to meet her anesthesiologist three months after surgery during her routine orthopedic check up, for a further neurological evaluation, which was within normal limits.


  Discussion Top


This case was unique in the respect of human error using a very common drug with central nervous system activity. Vigilance and color coding of ampules prevents this situation. Color coding of ampules are not mandatory in India. Although 31 reports of 37 cases were found on the internet, none reported epidural atropine. [1] The initial reaction of the anesthesia team was to expect a central anticholinergic syndrome, which was expected, but did not happen in this case. The second cause for monitoring was to observe if epidural atropine could increase the pulse rate and correct bradycardia, which again did not happen. The third reason for observation was to see whether atropine could shorten the duration of spinal analgesia, as it was seen that adjuvant drugs that increase the level of acetylcholine-like neostigmine prolong central analgesia. [6] Although it was not observed properly, for a given clinical time the duration or the quality of analgesia was not compromised. The patient was also monitored for any long-term ill effects after three months, but fortunately it did not happen in this case.


  Conclusion Top


When a drug has been injected accidentally many measures have been taken without any proven benefit, [7],[8] like epidural catheter aspiration, lavage of epidural space, and epidural or systemic corticosteroid administration. However, some anesthetists have provided only symptomatic and supportive care, if required. [9] The present team only followed that principle.

The anesthesia team got lucky this time that a human error did not cause any permanent damage to the patient and when disclosed to the surgeon and the patient it did not cause any professional or emotional distrust.

 
  References Top

1.Hew CM, Cyna AM, Simmons SW. Avoiding inadvertent epidural injection of drugs intended for non-epidural use. Anaesth Intensive Care 2003;31:44-9.  Back to cited text no. 1
[PUBMED]    
2.Huang YS, Lin LC, Huh BK, Sheen MJ, Yeh CC, Wong CS, et al. Epidural Clonidine for postoperative pain after total knee arthroplasty: A dose response study. Anesth Analg 2007;104:1230-5.   Back to cited text no. 2
[PUBMED]    
3.Cook B, Spence AA. Postoperative central anticholinergic syndrome. Eur J Anesthesiol 1997;14:1-2.  Back to cited text no. 3
    
4.Kessel J. Atropine premedication. Anaesth Intensive Care 1974;2:77-80.  Back to cited text no. 4
    
5.Viby-Mogensen J. Central anticholinergic syndrome or postoperative residual block? Eur J Anesthesiol 2000;17:466-7.  Back to cited text no. 5
    
6.Liu SS, Hodgeson PS, Moore JM, Trautman WJ, Burkhead DL. Dose-response effects of spinal neostigmine added to bupivacaine spinal anesthesia in volunteers. Anesthesiology 1999;90:710-7.  Back to cited text no. 6
    
7.Cay DL. Accidental epidural thiopentone. Anaesth Intensive Care 1984;12:61-3.  Back to cited text no. 7
[PUBMED]    
8.Brownridge P. More on epidural thiopentone. Anaesth Intensive Care 1984;12:270-1.  Back to cited text no. 8
[PUBMED]    
9.Shanker KB, Palker NV, Nishkala R. Paraplegia following epidural potassium chloride. Anaesthesia 1985;40:45-7.  Back to cited text no. 9
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
Conclusion
References

 Article Access Statistics
    Viewed2352    
    Printed74    
    Emailed0    
    PDF Downloaded227    
    Comments [Add]    

Recommend this journal